Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Fever, cough, malaise, x-ray showed lung effusion. Is it safe to Isoniazid because I am epileptic?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1974
Answered : 1750 Questions
sir i am 25 year old male and medical student. i had epileptic episodes 7-8 years back and since then i am regularly taking antiepileptic drug( sodium valproate) till today. now due to my postings in TB wards i got exposed to TB and since 1 month i had fever,cough,malaise etc. i got chest xray done in that a little effusion was there in basal part of left lung so my doctor suggested to start anti tubercular drugs (akurit 4). sir since i read pharmacology i am afraid to take anti tubercular drugs like ISONIAZID AND ETHAMBUTOL coz in books it is given that they may precipitate convulsions. please advise is it safe to take them eventhough i am diagnosed as epileptics (GTC) and on anti epileptic drugs..
Posted Wed, 11 Apr 2012 in Lung and Chest disorders
Answered by Dr. Swapnendu Sekhar Ghosh 12 hours later
Thanks for posting your query.
I understand your concern.
Both isonizaid and ethambutol rarely cause convulsions at the conventional dosage, per se. Isoniazid inhibits the metabolism of several anti-epileptic drugs and a dose adjustment might be necessary. Please speak to your treating physician about this. However, if you have been taking medication for 7-8 yrs and are convulsion free by this time, there is little reason to worry about these drugs precipitating seizures.
I strongly urge to complete your anti-tubercular treatment and take the complete course for 6-9 months.
I hope I have answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor